Alert archive / Michigan / Flash Flood Warnings in 2008

Flash Flood Warning 5, NWS Grand Rapids, MI

July 2, 2008Jackson County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Jul 2, 2008, 8:33 PM EDT for Jackson County, Michigan. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2008, 8:33 PM EDT (00:33 UTC)
Expired
Jul 2, 2008, 11:30 PM EDT
In force
3 hr
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
None

County Jackson County, MI

The radar

The Detroit radar (KDTX), 105 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 8:58 PM EDTHEAVY RAIN 3Vandercook Lake, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2106 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGRR 030034
FFWGRR
MIC075-030330-
/O.NEW.KGRR.FF.W.0005.080703T0033Z-080703T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
833 PM EDT WED JUL 2 2008

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 1130 PM EDT

* AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM NUMEROUS THUNDERSTORMS OVER THE WARNED AREA.   
  RAINFALL OF 3 TO 5 INCHES HAS OCCURRED OVER THE LAST THREE HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...NAPOLEON
  ARPT...BERRYVILLE...WATERLOO...MINARD MILL...TRIST...DEVEREAUX...
  FRANCISCO...ACKERSON LAKE...WATERLOO TWP...MUNITH...RIVES
  JUNCTION...SPRING ARBOR...PARMA...SPRINGPORT...GRASS LAKE...CONCORD
  AND JACKSON

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4208 8471 4214 8471 4215 8473 4242 8472
      4243 8414 4208 8413
TIME...MOT...LOC 0033Z 180DEG 0KT 4217 8443

$$

COBB
1 follow-up statement
000 
WGUS73 KGRR 030328
FFSGRR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1127 PM EDT WED JUL 2 2008

MIC075-030337-
/O.EXP.KGRR.FF.W.0005.000000T0000Z-080703T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON MI-
1127 PM EDT WED JUL 2 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM EDT FOR JACKSON 
COUNTY...

REPORTS FLOW LAW ENFORCEMENT INDICATE THAT SIGNIFICANT FLOODING 
ISSUES HAVE ENDED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR 
RADIO FOR THE LATEST WEATHER INFORMATION.

LAT...LON 4208 8471 4214 8471 4215 8473 4242 8472
      4243 8414 4208 8413
TIME...MOT...LOC 0327Z 180DEG 0KT 4217 8443

$$
DUKE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 7:40 PM EDT, 53 minutes earlier.

Area forecast discussion, Jul 2, 7:40 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
740 PM EDT WED JUL 2 2008

LATEST UPDATE...AVIATION ...

.SYNOPSIS...(503 PM EDT WED JUL 2 2008)
A COLD FRONT WILL MOVE OUT OF THE AREA OVERNIGHT BRINGING AN END TO
THE SHOWERS AND THUNDERSTORMS. BEFORE MOVING ON... SOME OF THE
STORMS WILL PRODUCE DAMAGING WIND GUSTS IN ADDITION TO BRIEF HEAVY
RAIN... OCCASIONAL LIGHTNING AND HAIL UP TO AN INCH IN DIAMETER.
CANADIAN HIGH PRESSURE WILL BUILD IN AND RESULT IN DRY AND COOL
WEATHER THURSDAY AND THURSDAY NIGHT. INDEPENDENCE DAY CONTINUES TO
LOOK DRY. IN FACT DRY WEATHER WILL CONTINUE FOR OUR HOLIDAY WEEKEND
ALONG WITH A RETURN TO NEAR NORMAL TEMPERATURES.

&&

.SHORT TERM...(503 PM EDT WED JUL 2 2008)
(TONIGHT THROUGH TOMORROW)

VERY LITTLE CHANGES WERE NECESSARY TO OUR GOING FCST. SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY MORNING HOURS THURSDAY
ACROSS OUR SOUTHERN FORECAST AREA.

IT WILL BE DRY AND RATHER COOL THURSDAY W/MAX TEMPS ONLY REACHING
THE UPPER 60S TO MID 70S WITH THE CANADIAN HIGH BUILDING IN AND VERY
COOL N TO NE SFC FLOW.

&&

.LONG TERM...(503 PM EDT WED JUL 2 2008)
(THURSDAY NIGHT THROUGH WEDNESDAY)
WE WILL STICK WITH A DRY FCST FOR FRIDAY. WE ARE NOT BUYING 00Z GFS
GUIDANCE WHICH DEVELOPS SHOWERS ACROSS OUR SOUTHERN CWFA FRIDAY
MORNING AND EARLY AFTN. THIS SEEMS TO BE ATTRIBUTABLE TO A
CONVECTIVELY INDUCED VORT MAX PLACED TOO FAR NORTH. A CONSENSUS
BLEND OF LATEST SREF... WRF AND GLOBAL GEM GUIDANCE SUGGESTS THAT
DRY WX WILL CONTINUE FRIDAY. THIS SEEMS LIKE THE MOST LIKELY
SCENARIO AND PRESERVES CONTINUITY WITH OUR GOING FCST... ALTHOUGH I
AM A LITTLE CONCERNED ABOUT POTENTIAL FOR A FEW SHOWERS AS THE H5
TROF AXIS MOVES ACROSS.

FAIR WEATHER EXPECTED FROM FRIDAY NIGHT AND THROUGH THE WEEKEND.
TEMPERATURES SHOULD AVERAGE NEAR NORMAL OVER THE WEEKEND WITH WARMER
AND MORE HUMID WEATHER FOR LATE SUNDAY AND MONDAY AS SFC RIDGE MOVES
EAST AND RETURN FLOW SETS UP.

A COLD FRONT MOVING IN FROM THE NORTHWEST MAY BRING SOME SHOWERS OR
THUNDERSTORMS BY LATE MONDAY AND ESPECIALLY MONDAY NIGHT. THE FRONT
SLOWS DOWN AS IT BECOMES PARALLEL TO THE UPPER FLOW BY EARLY TUESDAY
AND SOME SCATTERED SHOWERS OR THUNDERSTORMS COULD LINGER ACROSS THE
SOUTHEAST FORECAST AREA MUCH OF TUESDAY.

&&

.MARINE...(503 PM EDT WED JUL 2 2008)
WINDS WILL BE COMING AROUND TO THE WEST AND THEN NORTHWEST OVERNIGHT
BEHIND THE DEPARTING COLD FRONT. WAVE HEIGHTS 2 TO 4 FEET EXPECTED
FOR THE ENTIRE NEARSHORE. THE COLD FRONT WILL BE SOUTH OF THE LAKE
BY 09Z THUR. HOWEVER... ANOTHER SMALL CRAFT ADVISORY IS POSSIBLE FOR
NORTH WIND/SIGNIFICANT WAVE ACTION BY THUR AFTN.

THUNDERSTORMS... GUSTY WINDS AND FREQUENT LIGHTNING WILL POSE A
SIGNIFICANT HAZARD TO MARINERS THROUGH TONIGHT.

&&

.AVIATION...(740 PM EDT WED JUL 2 2008)
GENERALLY HAVE VFR CONDITIONS WITH LOWER CONDITIONS IN SHOWERS AND
THUNDERSTORMS MOVING THROUGH THE AREA THIS EVENING. A LINE OF
THUNDERSTORMS OVER THE INTERSTATE 94 AREA WILL SLOWLY MOVE SOUTH AS
IT BEGINS TO BREAK UP BY 11 PM. SCATTERED RAIN SHOWERS WILL LIKELY
CONTINUE OVERNIGHT... ESPECIALLY SOUTH AND EAST OF GRAND RAPIDS.
THERE WILL BE A SLOW CLEARING FROM NORTHWEST TO SOUTHEAST LATE
TONIGHT AS THE FRONT PUSHES THROUGH.

WINDS WILL BE FROM THE SOUTHWEST THIS EVENING AND THEN GO NORTHWEST
AFTER THE COLD FRONT MOVES THROUGH.

&&

.HYDROLOGY...(315 AM EDT WED JUL 2 2008)
NO SIGNIFICANT HYDRO ISSUES ARE ANTICIPATED SINCE BASIN AVG QPF OF
ONLY AROUND A HALF TO THREE QUARTERS OF AN INCH IS EXPECTED... WITH
ISOLATED AMOUNTS OF 1.00-1.50 INCHES POSSIBLE.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...SEVERE THUNDERSTORM WATCH 654 IN EFFECT THROUGH 11 PM FOR
ENTIRE AREA.
LM...SEVERE THUNDERSTORM WATCH 654 WHOLE LAKE THROUGH 11 PM.

&&

SYNOPSIS:     IOD
SHORT TERM:   IOD
LONG TERM:    IOD
MARINE:       IOD
AVIATION:     IOD
HYDROLOGY:    LAURENS
Hazardous weather outlook, Jul 2, 6:04 AM EDT, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
604 AM EDT WED JUL 2 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-031015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
604 AM EDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS ALL OF SOUTHWEST
LOWER MICHIGAN TODAY. DAMAGING WINDS AND LARGE HAIL ARE THE
GREATEST THREAT...BUT A TORNADO IS ALSO POSSIBLE. THE SEVERE
WEATHER IS EXPECTED FROM THE LATE AFTERNOON INTO THE EVENING.
STORM MOTION WILL BE TO THE EAST AT ABOUT 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

LMZ844>849-031015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
604 AM EDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WAVES GREATER THAN 4 FEET WILL POSE A HAZARD TO SMALL CRAFT. RIP
CURRENTS ARE POSSIBLE AS WELL ALONG AREA BEACHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WAVES GREATER THAN 4 FEET WILL POSE A HAZARD TO SMALL CRAFT ON
THURSDAY.

OSTUNO

In the hours before

Local storm report, Jul 2, 7:33 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
733 PM EDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HEAVY RAIN       HOLT                    42.64N 84.53W
07/02/2008  M1.75 INCH       INGHAM             MI   BROADCAST MEDIA

&&

DUKE
Local storm report, Jul 2, 7:45 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
745 PM EDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HEAVY RAIN       DORR                    42.73N 85.72W
07/02/2008  M3.83 INCH       ALLEGAN            MI   TRAINED SPOTTER

            STORM TOTAL PRECIP THROUGH 745 PM.

&&

HOVING
Local storm report, Jul 2, 7:54 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
754 PM EDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND GST     BATTLE CREEK            42.30N 85.23W
07/02/2008  M64 MPH          CALHOUN            MI   OFFICIAL NWS OBS

0311 PM     TSTM WND GST     GRAND RAPIDS            42.96N 85.66W
07/02/2008  M45 MPH          KENT               MI   OFFICIAL NWS OBS

0514 PM     TSTM WND GST     HOLLAND                 42.77N 86.10W
07/02/2008  M46 MPH          OTTAWA             MI   OFFICIAL NWS OBS

0628 PM     TSTM WND GST     JACKSON                 42.24N 84.40W
07/02/2008  M36 MPH          JACKSON            MI   OFFICIAL NWS OBS

0725 PM     TSTM WND GST     KALAMAZOO               42.27N 85.59W
07/02/2008  M41 MPH          KALAMAZOO          MI   OFFICIAL NWS OBS

0407 PM     TSTM WND GST     LANSING                 42.71N 84.55W
07/02/2008  M53 MPH          INGHAM             MI   OFFICIAL NWS OBS

0225 PM     TSTM WND GST     MUSKEGON                43.23N 86.26W
07/02/2008  M60 MPH          MUSKEGON           MI   OFFICIAL NWS OBS

&&

MKALEMBK
Local storm report, Jul 2, 7:56 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
756 PM EDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HEAVY RAIN       OKEMOS                  42.71N 84.41W
07/02/2008  M1.84 INCH       INGHAM             MI   TRAINED SPOTTER

            PEA SIZE HAIL AND WIND GUST TO 38 MPH. MANY STREETS UNDER
            3 TO 5 INCHES OF WATER.

&&

MKALEMBK
Local storm report, Jul 2, 8:01 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
801 PM EDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HEAVY RAIN       BATTLE CREEK            42.30N 85.23W
07/02/2008  M2.96 INCH       CALHOUN            MI   OFFICIAL NWS OBS

            6 HOUR TOTAL.

0758 PM     HEAVY RAIN       GRAND RAPIDS            42.96N 85.66W
07/02/2008  M2.42 INCH       KENT               MI   OFFICIAL NWS OBS

            ASOS 6 HOUR TOTAL. NWS TOTAL 2.50.

0758 PM     HEAVY RAIN       HOLLAND                 42.77N 86.10W
07/02/2008  M1.12 INCH       OTTAWA             MI   OFFICIAL NWS OBS

            6 HOUR TOTAL.

0758 PM     HEAVY RAIN       JACKSON                 42.24N 84.40W
07/02/2008  M1.11 INCH       JACKSON            MI   OFFICIAL NWS OBS

            6 HOUR TOTAL.

0758 PM     HEAVY RAIN       KALAMAZOO               42.27N 85.59W
07/02/2008  M1.57 INCH       KALAMAZOO          MI   OFFICIAL NWS OBS

            6 HOUR TOTAL.

0758 PM     HEAVY RAIN       LANSING                 42.71N 84.55W
07/02/2008  M0.90 INCH       INGHAM             MI   OFFICIAL NWS OBS

            6 HOUR TOTAL.

0758 PM     HEAVY RAIN       MUSKEGON                43.23N 86.26W
07/02/2008  M1.05 INCH       MUSKEGON           MI   OFFICIAL NWS OBS

            6 HOUR TOTAL.

&&

MKALEMBK
Local storm report, Jul 2, 8:12 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
812 PM EDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       MOUNT PLEASANT          43.61N 84.75W
07/02/2008  M0.53 INCH       ISABELLA           MI   TRAINED SPOTTER

            6 HOUR TOTAL.

0800 PM     HEAVY RAIN       LAWTON                  42.17N 85.85W
07/02/2008  M2.10 INCH       VAN BUREN          MI   TRAINED SPOTTER

&&

MKALEMBK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:06 PM EDTAreal Flood AdvisoryGRRKent, Ottawa6 hr
Jul 3, 1:33 PM EDTRiver Flood WarningGRRKalamazoo12 hr

Nearby

Flash Flood Warnings in Michigan, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.